Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 84, NWS Midland/Odessa, TX

May 6, 2008Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 6, 2008, 6:32 PM MDT for Eddy County, New Mexico. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2008, 6:32 PM MDT (00:32 UTC)
Expired
May 6, 2008, 7:30 PM MDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 179 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1301 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 070032
SVRMAF
NMC015-070130-
/O.NEW.KMAF.SV.W.0084.080507T0032Z-080507T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
632 PM MDT TUE MAY 6 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 730 PM MDT

* AT 627 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MALAGA...OR 18 MILES SOUTHEAST OF CARLSBAD...MOVING NORTH AT 18
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  LOVING...
  MALAGA...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3261 10412 3236 10373 3201 10394 3202 10429
TIME...MOT...LOC 0032Z 195DEG 16KT 3223 10403

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 5:47 PM MDT, 45 minutes earlier.

Area forecast discussion, May 6, 5:47 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
647 PM CDT TUE MAY 6 2008

.UPDATE...
WE HAVE UPDATED THE ZFP TO REFLECT TORNADO WATCH #269 FOR THE
EASTERN PERMIAN BASIN AND THE STOCKTON PLATEAU...EFFECTIVE UNTIL
1 AM CDT.

&&

.AVIATION...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL IMPACT THE REGION
TONIGHT. SOME WILL BE SEVERE WITH LARGE HAIL AND WIND GUSTS OVER
50 KNOTS. GUSTY SOUTH TO SOUTHEAST WINDS THIS EVENING WILL
GRADUALLY SHIFT TO THE WEST WEDNESDAY MORNING FOLLOWING THE
PASSAGE OF A PACIFIC COLD FRONT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM TO 6 PM MDT WEDNESDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 6 AM TO 8 PM MDT WEDNESDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING FROM 5 PM THIS AFTERNOON TO 9 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ TO 7 PM CDT /6 PM
     MDT/ WEDNESDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
     AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
     AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 7 AM CDT /6 AM MDT/ TO 9 PM CDT /8 PM
     MDT/ WEDNESDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE
     MOUNTAINS AREA...GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM 6 PM CDT /5 PM MDT/ TO 10 PM CDT /9 PM
     MDT/ THIS EVENING FOR THE FOLLOWING ZONES...DAVIS/APACHE
     MOUNTAINS AREA...GUADALUPE MOUNTAINS...LOVING...MARFA
     PLATEAU...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN
     AND HIGHWAY 54 CORRIDOR.

&&

21
Hazardous weather outlook, May 6, 1:07 PM MDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT TUE MAY 6 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
207 PM CDT TUE MAY 6 2008 /107 PM MDT TUE MAY 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE
SOUTHEAST NEW MEXICO PLAINS...SOUTH ACROSS THE UPPER TRANS PECOS...
WESTERN PERMIAN BASIN...STOCKTON PLATEAU...DAVIS AND GLASS MOUNTAINS
AND INTO THE BIG BEND REGION AND LOWER TRANS PECOS.  SOME OF THESE
STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS...ALONG WITH AN ISOLATED TORNADO OR TWO.  HEAVY RAINFALL
WILL ALSO BE A THREAT WITH THESE STORMS.

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD OVER SOUTHEAST
NEW MEXICO AND WEST TEXAS THIS EVENING.  THESE STORMS WILL ALSO BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY
RAINFALL AND ISOLATED TORNADOES.

LOW RELATIVE HUMIDITY AND GUSTY SOUTH TO SOUTHWEST WINDS WILL
COMBINE WITH HIGH FIRE DANGER TO PRODUCE CONDITIONS FAVORABLE FOR
FIRE GROWTH AND SPREAD FROM THE GUADALUPE MOUNTAINS AND SOUTHEAST
NEW MEXICO PLAINS...SOUTH THROUGH THE VAN HORN AREA...DAVIS
MOUNTAINS AND MARFA PLATEAU.  A RED FLAG WARNING REMAINS IN EFFECT
FOR THESE AREAS UNTIL 10 PM CDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY WEST WINDS WILL AFFECT SOUTHEAST NEW MEXICO AND WEST TEXAS
WEDNESDAY.  A HIGH WIND WARNING HAS BEEN ISSUED FOR THE GUADALUPE
AND DAVIS MOUNTAINS...WHERE WIND SPEEDS OF 40 TO 50 MPH...AND GUSTS
NEAR 70 MPH ARE EXPECTED.

DRIER AIR WILL OVERSPREAD THE REGION WEDNESDAY ON THE GUSTY WEST
WINDS.  SINCE RELATIVE HUMIDITY VALUES WILL DROP TO 10 TO 15 PERCENT
AND FIRE DANGER WILL BE HIGH AREAWIDE WEDNESDAY...A RED FLAG WARNING
HAS BEEN ISSUED FOR ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 6, 5:33 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
633 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             11 SSW SEMINOLE         32.57N 102.73W
05/06/2008  E1.50 INCH       GAINES             TX   STORM CHASER

            1.5 INCH HAIL ALONG FM 2885

&&

CDANIELS
Local storm report, May 6, 5:35 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             6 E SEMINOLE            32.72N 102.55W
05/06/2008  E0.75 INCH       GAINES             TX   EMERGENCY MNGR

            PEA TO PENNY SIZED COVERING GROUND

&&

CDANIELS
Local storm report, May 6, 5:44 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
644 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             5 S SEAGRAVES           32.87N 102.57W
05/06/2008  E1.25 INCH       GAINES             TX   TRAINED SPOTTER

&&

CDANIELS
Local storm report, May 6, 5:46 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     16 ESE SEAGRAVES        32.85N 102.31W
05/06/2008                   GAINES             TX   EMERGENCY MNGR

            POWERLINES REPORTED DOWN IN THE AHSMORE COMMUNITY.

&&

CDANIELS
Local storm report, May 6, 5:53 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
653 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             CRANE                   31.39N 102.35W
05/06/2008  E1.75 INCH       CRANE              TX   PUBLIC

&&

CDANIELS
Special weather statement, May 6, 6:20 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
720 PM CDT TUE MAY 6 2008

TXZ060-061-067-068-070045-
WINKLER-ECTOR-WARD-CRANE-
720 PM CDT TUE MAY 6 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN WARD...
NORTHWESTERN CRANE...SOUTHEASTERN WINKLER AND SOUTHWESTERN ECTOR
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF WICKETT...OR
ABOUT 11 MILES SOUTHEAST OF WINK AT 717 PM CDT...MOVING NORTHEAST AT
40 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HEAVY RAIN...OCCASIONAL
CLOUD TO GROUND LIGHTNING STRIKES...PEA TO MARBLE SIZE HAIL AND WIND
GUSTS TO 50 MPH AS IT CROSSES STATE HIGHWAY 18. SEEK SAFE SHELTER IF
THIS STORM APPROACHES YOUR LOCATION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 6:16 PM MDTSevere Thunderstorm WarningMAFEddy, Lea59 min
May 6, 7:11 PM MDTSevere Thunderstorm WarningMAFLea64 min
May 6, 7:21 PM MDTSevere Thunderstorm WarningMAFEddy34 min
May 6, 7:43 PM MDTSevere Thunderstorm WarningMAFLea32 min
May 6, 8:14 PM MDTSevere Thunderstorm WarningMAFLea50 min
May 6, 8:29 PM MDTSevere Thunderstorm WarningMAFLea31 min
May 6, 8:34 PM MDTAreal Flood AdvisoryMAFLea152 days
May 6, 11:03 PM MDTSevere Thunderstorm WarningMAFLea27 min
May 6, 11:31 PM MDTSevere Thunderstorm WarningMAFLea59 min
May 7, 12:00 AM MDTSevere Thunderstorm WarningMAFLea60 min
May 7, 4:20 AM MDTWind AdvisoryMAFEddy, Lea14 hr
May 7, 5:13 AM MDTFire Weather WatchMAF23 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.